Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 106, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2005, 9:33 PM CDT for Borden County, Scurry County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2005, 9:33 PM CDT (02:33 UTC)
- Expired
- May 31, 2005, 10:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 7:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3403 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 010233
SVRMAF
TXC033-415-010330-
/O.NEW.KMAF.SV.W.0106.050601T0233Z-050601T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT TUE MAY 31 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCURRY COUNTY IN WEST TEXAS
NORTHEASTERN BORDEN COUNTY IN WEST TEXAS
* UNTIL 1030 PM CDT
* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
NORTHWEST OF FLUVANNA...OR 16 MILES SOUTH OF POST...MOVING
SOUTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
FLUVANNA...
ARAH...
DERMOTT...
RANDALLS CORNER...
UNION...
KNAPP...
SNYDER...
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS WITH LITTLE ADVANCE
WARNING. IF A TORNADO IS SPOTTED OR A TORNADO WARNING IS ISSUED...ACT
QUICKLY. MOVE TO A SAFE STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3296 10103 3296 10147 3259 10119 3266 10087
3295 10074
$$1 follow-up statement
000 WWUS54 KMAF 010258 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 958 PM CDT TUE MAY 31 2005 TXC335-010308- /O.CAN.KMAF.SV.W.0105.000000T0000Z-050601T0330Z/ MITCHELL- 958 PM CDT TUE MAY 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY IS CANCELLED... AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR WEST TEXAS. PLEASE STAY TUNED FOR FURTHER STATEMENTS OR WARNINGS AS CONDITIONS WARRANT. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3232 10067 3232 10094 3209 10093 3209 10067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:54 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 31, 7:54 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 754 PM CDT TUE MAY 31 2005 .UPDATE... DRYLINE HAS MOVED E OF KMAF BUT STILL W OF BIG SPRING. MSAS DATA INDICATES SFC MSTR CONVERGENCE AXIS ALONG DRYLINE WHERE 1ST SEVERE STORM HAS INITIATED. SFC BASED INSTABILITY PER KBPG OBSERVATION AND 00Z KMAF SOUNDING REVEAL CAPES AROUND 3000 J/KG E OF DRYLINE AND RUC40 SHOWS 45KT 0-6KM BULK SHEAR. LARGE COMPLEX PLOWING S THRU THE S PLAINS ATTM AS STRONG OUTFLOW/COLD FRONT STARTS TO PUSH OUT ON WRN END WITH STRONG UPPER LEVEL DIVERGENCE. STORMS MOVING INTO THE LBB AREA MOVING SSE AND COMPLEX WILL HAVE GOOD CHANCE TO RAKE NE CWFA WITH LEADING EDGE ARRIVING AROUND 03Z. THIS COMPLEX HAS HISTORY OF NUMEROUS SEVERE WX REPORTS. A TORNADO WATCH IS IN EFFECT FOR THE NE AND CENTRAL CWFA UNTIL 2 AM. PRODUCTS HAVE BEEN UPDATED AND ISSUED. OPTED TO REMOVE SEVERE WORDING W AND FAR S. && .PREV DISCUSSION... /ISSUED 157 PM CDT TUE MAY 31 2005/ SHORT TERM... WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE CWA THIS AFTERNOON WITH A STRONGER SHORTWAVE OFF THE CA COAST. AT THE SURFACE A DRYLINE WILL BECOME ACTIVE THIS AFTERNOON AND MOVE TO THE CENTRAL SECTIONS OF THE CWA BY THIS EVENING. BY MIDNIGHT A COLD FRONT WILL MOVE THROUGH THE PERMIAN BASIN AND WILL BE LOCATED AGAINST THE HIGHER TERRAIN. SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE THIS AFTERNOON AS INSTABILITY INCREASES WITH THE UPPER LEVEL SYSTEM. 700-500 MB LAPSE RATES OF 7.5 C/KM...BULK SHEAR VECTORS OF AROUND 40 KTS AND CAPES IN THE NEIGHBORHOOD OF 1500J/KG SUGGEST THAT SOME OF THE STORMS WILL BE SEVERE OVER THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. WITH MOST OF THE DYNAMICS EXPECTED TO BE NORTH OF THE CWA...STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF TEXAS AND EAST CENTRAL NEW MEXICO. THESE STORMS WILL LIKELY COALESCE INTO AN MCS THAT WILL WILL MOVE ACROSS THE NORTHEAST CWA DURING THE EARLY MORNING HOURS. WILL RAISE POPS OVER THE NORTHEASTERN CORNER OF THE CWA AFTER MIDNIGHT TO ACCOUNT FOR THE MCS MOVING THROUGH THAT AREA. TEMPERATURES WILL NOT CHANGE MUCH FROM LAST NIGHT. READINGS WILL BE IN THE 60S OVER MOST AREAS OF THE CWA WITH SOME 50 DEGREE READINGS IN THE HIGHER ELEVATIONS OF THE SW CWA. LONG TERM... NW MID LEVEL FLOW WILL REMAIN IN PLACE ACRS AREA WED WITH MID LEVEL RIDGE AXIS ACRS NRN MEXICO INTO SWRN STATES. EXPECT ATMOSPHERE IN THE NE WILL BE WORKED OVER EARLY THUR IN WAKE OF LARGE MCS. LACK OF SIGNIFICANT LOW LEVEL CONVERGENCE AND AFTERNOON SHRTWV TROF IS EXPECTED TO DIMINISH PRECIP CHANCES WED PM...SAVE SMALL AREA ACRS LOWER TRANS PECOS WHERE CONVERGENCE ALONG MARFA FRONT... OROGRAPHICS...AND STRONG SFC HEATING ENUF TO INITIATE ISOLD TSTMS. PATTERN UNDERGOES AMPLIFICATION INTO THUR AS SPIN OFF OF SRN STREAM SPLIT MOVES E INTO NRN MEXICO BY LATE THUR PM. UPPER DIVERGENCE WILL INCREASE ACRS TRANS PECOS AS NOSE OF 70KT 3H JET NEARS RIO GRANDE BY 00Z/FRI. LOW LEVEL FLOW WILL BACK ACRS SAID AREA PUSHING/HOLDING MSTR IN/NEAR MTNS. GFS/NAM HAVE COME INTO BETTER AGREEMENT IN REGARD TO TIMING SUGGESTING BEST POPS EARLY EVENING INTO EARLY MORNING. 7H-5H LR/S AROUND 8 C/KM...LARGE SCALE LIFT WILL...AND STRONG UPPER LEVEL DIVERGENCE WILL BE MORE THAN SUFFICIENT FOR TSTMS TO DEVELOP. AS SUCH ENVISION A LARGE COMPLEX MOVING E THRU THE TRANS PECOS REGION AND PROBABLY GETTING STRONGER AS IT MOVES E INTO BETTER MSTR WHERE PW/S INCREASE TO OVER AN INCH. RISES/FLOODING ALONG RIO GRANDE AND IT/S TRIBUTARIES A CONCERN. SW LOW LEVEL FLOW ACRS SE NM WILL HELP TO KEEP MSTR E OF SE NM AND WILL DOWNPLAY POPS N-NW OF KMAF. BROAD SW MID LEVEL DEVELOPS FRI-TUE WITH PASSING MINOR SHRTWV TROF/S FAVORED AND DIURNALLY DRIVEN DRYLINE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, May 31, 1:48 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT TUE MAY 31 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011848- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 148 PM CDT TUE MAY 31 2005 (1248 PM MDT TUE MAY 31 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING OVER THE OUTLOOK AREA AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS WILL BE SEVERE OVER THE PERMIAN BASIN AND THE EXTREME EASTERN SECTIONS OF SOUTHEAST NEW MEXICO. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS... HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY OVER THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN WILL ALSO OCCUR WITH THE THUNDERSTORMS. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO. THIS COMPLEX WILL MOVE SOUTHEAST OVER THE EASTERN SECTIONS OF THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. SOME OF THE THUNDERSTORMS IN THE COMPLEX MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THE REST OF THE WEEK. THE BEST CHANCE WILL BE THURSDAY NIGHT INTO FRIDAY. SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH THE EVENING. LOCAL OFFICIALS ACROSS THE AREA SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER APPROACH THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 7:08 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 708 PM CDT TUE MAY 31 2005 TXZ052-010045- HOWARD TX- 708 PM CDT TUE MAY 31 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN HOWARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER COAHOMA AND INTERSTATE 20 AT 708 PM CDT...MOVING EAST AT 20 MPH. THIS STORM IS INTENSIFYING AND HAS THE POTENTIAL TO BECOME SEVERE. HAIL AND WINDS GUSTS OVER 50 MPH ARE POSSIBLE. PEOPLE IN EASTERN HOWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:41 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 64 min |
| May 31, 8:33 PM CDT | Tornado Warning | MAF | Mitchell | 57 min |
| May 31, 9:23 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 35 min |
| May 31, 10:25 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.